MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL DELIVERY CATHETER; ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL DELIVERY CATHETER; ENDOBRONCHIAL VALVE
Model Number ZEPHYR 4.0 EDC
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The zephyr 4.0 edc device was unfortunately discarded and not returned to the manufacturer for investigation.As such, a complaint investigation could not be completed and a probable root cause could not be established.It is possible that the bronchoscope being used for the procedure was not properly cleaned or was previously damaged.Other potential factors that can damage an edc are tortuous anatomy, the working channel of the bronchoscope, or the insertion and removal technique used by the user.In a separate lab notebook study (notebook no.2009-02, pages 99 - 113) investigating this issue of a detached edc sizing wing, a potential root cause for the failure mode observed in the zephyr 4.0-j edc device was confirmed.The zephyr 4.0-j edc is a different product model than the product (zephyr 4.0 edc) involved in this report.In this study, if a user improperly removes the device from the packaging card, i.E., does not follow the steps (step 1, step 2, and step 3) that are described in the instructions for use (100-0623/b) and numbered 1 - 3 on the packaging card, then the sizing wing and/or hub on the zephyr edc device may become damaged during the removal from the packaging.Specifically, if a user pulls on the catheter handle to remove the catheter without first releasing the tab securing the distal end (step 1), the sizing wing and/or hub may become damaged during removal.The testing in the lab notebook study demonstrated and confirmed that damage occurs to the sizing wing and/or hub if the zephyr 4.0-j edc device is improperly removed from the packaging card.From q3-2018 to (b)(6) 2019 (the date of this event), there have been 11 reported complaints involving zephyr edc detached sizing wings.From q3-2018 to q3-2019, 14,167 zephyr endobronchial valves have been shipped, resulting in an estimated per valve complaint occurrence rate of 0.08%.This is below the predicted occurrence rate for this failure mode on the zephyr edc process fmea of 1:100 to 1:1,000.
 
Event or Problem Description
On (b)(6) 2019, the patient underwent a bronchoscopic lung volume reduction procedure.A zephyr 4.0 endobronchial delivery catheter (edc) was used to size the airways and deploy a zephyr valve.One of the sizing wings on the catheter broke off inside the patient and was easily seen and immediately retrieved.

Brand Name
ZEPHYR ENDOBRONCHIAL DELIVERY CATHETER
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
MDR Report Key9359750
Report Number3007797756-2019-00181
Device Sequence Number14012619
Product Code NJK
UDI-Device Identifier00811907030522
UDI-Public(01)00811907030522(10)504453V50(17)210716
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2021
Device Model NumberZEPHYR 4.0 EDC
Device Catalogue NumberEDC-TS-4.0
Device Lot Number504453-V5.0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2019
Initial Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight88